Missouri, 2021

Hail and Damaging Winds in Missouri, July 31, 2021

July 31, 2021 · NWS SGF · 17 events in 10 counties and zones

Strong to severe thunderstorms developed along and south of a cold front which moved from north to south across the region during the afternoon into early evening. Reports of wind damage to trees were received from Joplin to Mount Vernon to Springfield and southeastward to near Gainesville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Strong to severe thunderstorms developed along and south of a cold front which moved from north to south across the region during the afternoon into early evening. Reports of wind damage to trees were received from Joplin to Mount Vernon to Springfield and southeastward to near Gainesville. Rainfall accumulations averaged between one-half inch and one inch, with isolated accumulations over two inches near Rolla and Camdenton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 31, 2:12 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 31, 2:12 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Springfield MO
312 PM CDT Sat Jul 31 2021

.SHORT TERM...(This evening through Sunday)
Issued at 216 PM CDT Sat Jul 31 2021

As of 3 PM, a quasi-stationary synoptic front extended east from
just north of Wichita, KS to the Truman Lake region to near
Vichy. Satellite and radar imagery also depict additional smaller
scale boundaries across the Missouri Ozarks. An old outflow
boundary currently extends from the Bourbon/Crawford County, KS
line, east to Greenfield, MO and then continues to around Edgar
Springs. Satellite also indicates somewhat agitated cumulus fields
near the Highway 60 corridor and down near the Arkansas border.
Despite all of these boundaries, the only real convection of note
continues to dive southeast across southeastern Missouri. These
storms are leftover from overnight activity that initiated in the
Corn Belt region. There has also been recent initiation in the
Truman Lake region.

While there is the potential for an isolated storm to pop up along
any of these boundaries for the remainder of the afternoon, the
main threat for convective initiation will likely lie in closer
vicinity to that synoptic front from the KC metro into the lakes
region of central Missouri. This will especially be true in the
3 PM to 6 PM time frame as that front nudges south with an
attendant increase in convergence. Any storms that develop will
have an attendant risk for locally damaging winds given high
0-3 km theta-e differentials and DCAPE values.

Meanwhile, hot and humid conditions are being felt across most of
the region for one more day. Temperatures over most areas are in
the lower to middle 90s with heat indices of 100 to 108. The one
exception is portions of central Missouri and the eastern Ozarks
thanks to earlier thunderstorm outflow. The current heat headlines
have the situation covered well.

As we get into this evening, vigorous short wave energy will dive
southeast across the northern Great Lakes region. Upper level
height falls will overspread the Missouri Ozarks with that
synoptic cold front beginning to accelerate south. We should see
an initial uptick in convective coverage this evening in the
vicinity of that front.

Convective coverage should then ramp up into the overnight period
as height falls continue to overspread the surging front. Some of
the CAMs actually indicate convective initiation both along the
surface front and closer to the 850 mb front. Regardless,
prospects look pretty good for rainfall across much of the area
tonight.

A Marginal Risk for severe storms will persist into tonight,
especially where we see some upscale growth into line segments or
clusters. We will also see torrential rainfall rates with some of
these storms, thus we will have to monitor the threat for
localized flash flooding.

Activity should then exit far southern Missouri either late
tonight or early Sunday morning. A cooler and drier air mass will
filter into the region as surface high pressure begins to build in
from the north. We have stuck close to NBM numbers for highs on
Sunday which puts most areas in the lower or middle 80s. One fly
in the ointment could be lingering cloud cover which could
necessitate knocking down expected highs a few degrees.

.LONG TERM...(Sunday Night through Saturday)
Issued at 216 PM CDT Sat Jul 31 2021

Northwesterly flow aloft and surface high pressure will remain in
control of the weather through the middle of next week.
Temperatures will be below normal with highs generally in the
lower to middle 80s. Low temperatures in the upper 50s to lower
60s are expected over most areas, with middle 50s appearing
increasingly likely in cooler valleys.

We have kept the forecast dry through midweek, but it should be
noted that ensembles and deterministic models do indicate multiple
bouts of short wave energy rippling through the region from Sunday
night through Wednesday. Given the expected poor quality of low
level moisture and instability, showers may be hard to come by.

Ensemble systems then indicate rising height trends to end next
week. This should result in temperatures warming back to near
normal values. We may see an introduction to at least some low-end
convective potential by next weekend as we get into a pattern
slightly more favorable for nocturnal MCS activity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1209 PM CDT Sat Jul 31 2021

VFR conditions will persist into early this evening.

A passing cold front will then bring a period of showers and
thunderstorms to southern Missouri from later this evening into
the overnight period. MVFR and brief IFR conditions can be
expected along with gusty winds (most likely from the north).

While a few lingering showers may persist past sunrise, the main
concern for Sunday morning will be some remaining MVFR ceilings.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 9 PM CDT this evening for MOZ055-067>070-
     080>082-090>092-095>098-102>106.

     Excessive Heat Warning until 9 PM CDT this evening for MOZ066-
     077>079-088-089-093-094-101.

KS...Excessive Heat Warning until 9 PM CDT this evening for KSZ073-
     097-101.

&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
Hazardous weather outlook, Jul 31, 11:47 AM CST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1247 PM CDT Sat Jul 31 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1247 PM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.
  Extreme excessive heat risk.

DISCUSSION...

Afternoon and early evening heat index values are expected to
range from 100 to 110 degrees today, with slightly lower values
across central Missouri. The extended nature of this heat wave
will increase the risk for heat related illnesses.

Showers and thunderstorms will develop and increase in coverage
from late this afternoon into tonight as a cold front pushes in
from the north. A few of these storms may be strong to severe,
with damaging wind gusts to 60 mph and quarter size hail being
the primary potential severe weather hazards. Frequent lightning
and locally heavy rainfall can also be expected from these storms.
There is a limited risk for localized flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms will remain possible near the Arkansas border
early Sunday morning. Cloud to ground lightning will be the main
potential hazard.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schaumann

The radar

The Springfield radar (KSGF), 104 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Camden

When
July 31, 3:13 PM CST
Where
Camden County, 1.63 mi E of Camdenton
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -92.720

Dime to quarter sized hail was reported.

Thunderstorm Wind, Newton

When
July 31, 4:23 PM CST
Where
Newton County, 0.88 mi NW of Redings Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.030, -94.530

Numerous large trees were reported down. River Side Drive had several trees blocking traffic.

Thunderstorm Wind, Phelps

When
July 31, 4:33 PM CST
Where
Phelps County, Jerome
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.930, -91.980

A large tree was uprooted near Pearl and Main Streets.

Thunderstorm Wind, Barton

When
July 31, 4:54 PM CST
Where
Barton County, 1.38 mi N of Newport
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
37.550, -94.100

Several large trees were reported down and some roofs suffered shingle damage.

Thunderstorm Wind, Lawrence

When
July 31, 6:09 PM CST
Where
Lawrence County, 3.9 mi ESE of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.070, -93.770

A large tree was reported down.

Thunderstorm Wind, Lawrence

When
July 31, 6:10 PM CST
Where
Lawrence County, 0.55 mi E of Mt Vernon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.100, -93.820

A couple of pine trees were blown down.

Thunderstorm Wind, Greene

When
July 31, 6:45 PM CST
Where
Greene County, 3.38 mi WSW of Wildwood Estates
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.110, -93.310

A large tree was reported down.

Thunderstorm Wind, Greene

When
July 31, 6:45 PM CST
Where
Greene County, 2.2 mi W of Wildwood Estates
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.120, -93.290

Numerous large tree limbs were reported down.

Thunderstorm Wind, Greene

When
July 31, 6:47 PM CST
Where
Greene County, 1.49 mi NNW of Wildwood Estates
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.140, -93.260

A large tree was reported down on Independence Street.

Thunderstorm Wind, Christian

When
July 31, 6:48 PM CST
Where
Christian County, 1.3 mi WSW of Nixa
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.040, -93.320

A large tree was reported down along Highway 14.

Thunderstorm Wind, Greene

When
July 31, 6:50 PM CST
Where
Greene County, 1.49 mi SSW of Wildwood Estates
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.100, -93.260

Numerous large limbs and one mature tree were reported down.

Thunderstorm Wind, Christian

When
July 31, 6:57 PM CST
Where
Christian County, 1.1 mi E of Ozark Airpark Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.050, -93.210

A large willow tree was reported down.

Thunderstorm Wind, Christian

When
July 31, 7:18 PM CST
Where
Christian County, 3.5 mi N of Garrison
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.880, -93.030

Large tree limbs were reported down on Highway 125.

Thunderstorm Wind, Taney

When
July 31, 7:28 PM CST
Where
Taney County, 1.49 mi NNW of Bradleyville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.800, -92.910

A large tree and several large limbs were reported down on Old Cheese Road near Little Beaver Creek.

Hail, Barton

When
July 31, 7:55 PM CST
Where
Barton County, 3.89 mi SW of Newport
Measured
0.75 in hail
Reported by
Public
Coordinates
37.490, -94.150

Penny sized hail was reported.

Thunderstorm Wind, Ozark

When
July 31, 8:00 PM CST
Where
Ozark County, 1.3 mi WSW of Almartha
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.760, -92.540

A large tree was reported down across Highway 95.

Thunderstorm Wind, Douglas

When
July 31, 8:35 PM CST
Where
Douglas County, 1.49 mi SSW of Smallett
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
36.830, -92.730

A large tree was down across a road along Highway A.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973475, 973756, 973758, 973755, 973741, 973743, 973744, 973749, 973754, 973757, 973742, 973753, 973751, 973750, 973476, 973736, 973737.